Hail, Lyon
- When
- March 22, 2:40 AM CST
- Where
- Lyon County, 7.35 mi WSW of (Emp)emporia Muni Ar
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.300, -96.310
A cold front stretched across the northeastern portion of Kansas during the early morning hours of March 22. Elevated storms along this boundary lead to a few reports of severe hail across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A cold front stretched across the northeastern portion of Kansas during the early morning hours of March 22. Elevated storms along this boundary lead to a few reports of severe hail across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 21, 3:30 PM CST, 11 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 430 PM CDT WED MAR 21 2007 .DISCUSSION... MAIN FORECAST PROBLEM IN THE SHORT TERM IS TIMING AND AMOUNT OF PRECIP TONIGHT INTO THURSDAY. WATER VAPOR IMAGERY SHOWS CUTOFF LOW NEAR SRN CALIFORNIA STILL DIGGING SWD...AND NRN PLAINS TROUGH PROGRESSING EWD ACRSS THE NORTHERN HIGH PLAINS. WEAK SHORTWAVE TROUGH EMBEDDED IN SWLY FLOW ALOFT ACROSS CENTRAL PLAINS RESULTING IN ENHANCED CI MOVING INTO CENTRAL KS...AND LOW PRESSURE CURRENTLY OVER SC NEBRASKA. SOME CLEARING HAS OCCURED ACROSS NC KS AND SURFACE BASED LIFTED INDICES HAVE FALLEN TO -6 TO -7 IN THAT AREA...AHEAD OF THE DRYLINE. FORECAST SOUNDINGS ACROSS ERN KS HAVE EXHIBITED SIG CAP WITH ELEVATED MIXED LAYER...BUT LIFT IN VICINITY OF FRONT/DRYLINE INTERSECTION NEAR SURFACE LOW HAS ERODED THE CAP CONSIDERABLY IN NC KS AND SC NEBRASKA. CONVECTIVE INITIATION QUESTIONABLE FOR THE REST OF THIS AFTERNOON...DESPITE WEAKENING CAP...BUT BEST CHANCE THIS EVENING EXPECTED IN VICINITY OF TRIPLE POINT FAR NC KS. IF SO...DECENT LOW TO MID LEVEL SHEAR WOULD SUGGEST STORMS COULD ROTATE. AS SURFACE LOW ACROSS UPPER MIDWEST MOVES EAST AHEAD OF NRN PLAINS TROUGH...IT WILL DRAG COLD FRONT SOUTHEAST OVER CWA LATER TONIGHT...AND EXPECT LINEAR MCS TO DEVELOP ALONG IT. MODELS SOMEWHAT UNDERWHELMING WITH RESPECT TO QPF TONIGHT AS MAIN DYNAMICS REMAINS WELL NORTH OF AREA. BOTH NAM AND GFS PRODUCE BEST QPF ACROSS EC KS ON THURSDAY AS FRONT HANGS UP JUST TO THE SOUTH...AND DECENT LOW-LEVEL SLY FLOW CONTINUES LIFT ABOVE FRONT. TEMPS ON THURSDAY TRICKY WITH E/W FRONT IN VICINITY OF SRN CWA...SO COULD HAVE QUITE A GRADIENT FROM EC KS TO NE KS. FOR THURSDAY NIGHT THROUGH THE WEEKEND THE CHALLENGE CONTINUES TO BE WHERE FRONT WILL FOCUS CONVECTION WITH TIMING OF MODEL SHORTWAVE ALOFT. ALL MAKING FOR A TRICKY TEMPERATURE FORECAST AS WELL. WITH PRECIPITABLE WATER VALUES IN THE 1 TO 1.5 INCH RANGE OVER MUCH OF THE CWA INTO FRIDAY THEN ALONG AND SOUTH OF FRONT FRIDAY NIGHT INTO SATURDAY...THUS POTENTIAL FOR SOME LOCALLY HEAVY RAINFALL. FOR THURSDAY NIGHT...MODELS SHOWING GOOD H850 MB OVERRUNNING ACROSS THE BOUNDARY WITH THE NAM HAVING THE BOUNDARY NEAR INTERSTATE 70 WHILE THE GFS WAS A BIT FURTHER NORTH. AGAIN DIFFERENCES ALOFT ON SHORT WAVE ENERGY. HAVE UPPED POPS INTO THE LIKELY RANGE FOR AREAS GENERALLY ALONG AND SOUTH OF INTERSTATE 70...LEANING TOWARD THE NAM SOLUTION. WENT WITH QPF VALUES OF A TENTH OF AN INCH NORTH TO A QUARTER TO A HALF INCH SOUTH OVERNIGHT BUT LOCAL AREAS COULD SEE NEAR AN INCH. SOME SEVERE THREAT EARLY ON IN THE EVENING BUT MORE CONCERNED WITH RAINFALL. HAVE NO HEADLINES AT THIS POINT THINKING OVERNIGHT SHIFT CAN SEE WHERE LATEST MODEL RUNS PUT FRONT AND FOCUS THE HEAVY RAINFALL. ONLY THE FAR SOUTHERN PORTION OF CWA HAD AMOUNTS A HALF INCH TO NEAR AN INCH FROM YESTERDAYS EVENT. ON FRIDAY...MAIN LIFT PUSHES EAST BUT BOUNDARY STILL IN THE AREA KEPT 30 POPS NORTH TO NEAR 50 SOUTH. KEPT HIGHS IN THE MID TO UPPER 60S EXPECTING CLOUD COVER. CUTOFF OVER THE SOUTHWEST STARTS OPEN UP AND EJECT EAST OVER THE WEEKEND. DEEP SURFACE MOISTURE IN PLACE AND PRECIPITABLE WATER VALUES REMAINING IN THE 1 TO 1.5 INCH RANGE FOR SOUTHERN AND EASTERN PORTION OF CWA. INCREASED POPS INTO THE 50 PERCENT RANGE SATURDAY NIGHT INTO SUNDAY. THE ECMWF A BIT SLOWER WITH EJECTION...THUS KEEPING POPS IN THE 30 TO 40 PERCENT RANGE WEST TO EAST SUNDAY NIGHT. HIGHS UPPER 60S NORTH CENTRAL TO MIDDLE 70S SOUTHEAST ON SATURDAY...THEN AROUND 70 ON SUNDAY. UPPER FLOW TURNS ZONAL OVER CWA ON MONDAY...THEN SOUTHWEST AHEAD OF NEXT DEEPENING WESTERN THROUGH TUESDAY INTO WEDNESDAY. DRY AND WARMER THROUGH THIS PERIOD WITH HIGHS IN THE LOWER TO MID 70S. LATEST GFS HAS BOUNDARY SLIDING SOUTHEAST ACROSS THE CWA WEDNESDAY AFTERNOON WITH ACCOMPANY QPF...BUT WILL HOLD OFF MENTION OF PRECIPITATION AT THIS POINT...IF FAVOR OF LOOKING AT MODEL CONSISTENCY ON NEXT FEW RUNS. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && GP/PF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1235 AM CDT THU MAR 22 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-230545- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1235 AM CDT THU MAR 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS REMAIN POSSIBLE SOUTHEAST OF A LINE FROM ABILENE TO HIAWATHA. A FEW OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS. SOME LOCALLY HEAVY RAINFALL COULD ALSO OCCUR IN THIS AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES RETURN TO THE ENTIRE AREA FOR THURSDAY THROUGH SUNDAY NIGHT. AT LEAST SOME ISOLATED REPORTS OF SEVERE WEATHER ARE POSSIBLE DURING THIS PERIOD. ANOTHER ROUND OF LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE THURSDAY NIGHT INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1110 PM CDT WED MAR 21 2007 KSZ012-220430- BROWN- 1110 PM CDT WED MAR 21 2007 THROUGH 1130 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 25 MPH ACROSS PORTIONS OF NORTHEAST KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. BLAIR
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1114 PM CDT WED MAR 21 2007 KSZ012-220430- BROWN- 1114 PM CDT WED MAR 21 2007 THROUGH 1135 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 25 MPH ACROSS PORTIONS OF NORTHEAST BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 335 AM CDT THU MAR 22 2007 KSZ054-220915- LYON- 335 AM CDT THU MAR 22 2007 THROUGH 415 AM CDT...A FEW THUNDERSTORMS WILL MOVE EAST AT 50 MPH ACROSS PORTIONS OF LYON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE AMERICUS...OLPE...EMPORIA...NEOSHO RAPIDS AND HARTFORD. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 140 AND ALONG INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143 COULD ALSO BE AFFECTED. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The Topeka radar (KTWX), 78 km away, was scanning. The volume nearest the first event began at 08:40 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21500, 21501.